Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 10, 2012, 12:31 AM EDT for Richland County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2012, 12:31 AM EDT (04:31 UTC)
- Expired
- Jul 10, 2012, 1:30 AM EDT
- In force
- 59 min
- Issued by
- NWS Columbia, SC
County Richland County, SC
The radar
The Columbia radar (KCAE), 12 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2227 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
223
WWUS82 KCAE 100431
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1231 AM EDT TUE JUL 10 2012
SCZ027-028-100530-
LEXINGTON-RICHLAND-
1231 AM EDT TUE JUL 10 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND
RICHLAND COUNTIES THROUGH 130 AM EDT...
AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN THE COLUMBIA AND CAYCE AREA OF RICHLAND AND
LEXINGTON COUNTIES.
THIS STORM WILL BRING WIND GUSTS OF 40 TO 50 MPH...HEAVY
DOWNPOURS...AND DANGEROUS LIGHTNING. PONDING OF WATER WILL OCCUR
IN POOR-DRAINAGES AREAS.
&&
LAT...LON 3384 8087 3383 8094 3386 8100 3388 8100
3388 8102 3386 8104 3384 8104 3380 8105
3377 8120 3401 8126 3411 8091
TIME...MOT...LOC 0430Z 273DEG 11KT 3395 8099
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 10:42 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 9, 10:42 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1041 PM EDT MON JUL 9 2012 .SYNOPSIS... AN SOUTHWARD MOVING FRONTAL BOUNDARY WILL BECOME A FOCUS FOR SHOWERS AND THUNDERSTORMS THIS WEEK. THIS FRONT WILL PUSH INTO THE MIDLANDS BY TUESDAY AND STALL OVER THE AREA THROUGH THE WEEK...BRINGING INCREASED CHANCES OF RAIN TO THE REGION. TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... UPDATE...CONVECTION HAS BLOSSOMED ALONG OUTFLOW BOUNDARY ACROSS THE CENTRAL FA. ADDITIONAL CONVECTION HAS SHIFTED EAST ACROSS THE CSRA. SEA BREEZE BOUNDARY ALSO CONTINUES TO SLOWLY PUSH INLAND. THINK HIGH CHANCE POPS A GOOD BET ACROSS THE SOUTHERN HALF OF THE FA INTO EARLY TONIGHT. PREVIOUS DISCUSSION...CONVECTION FIRED UP EARLIER THIS AFTERNOON OVER THE NE FORECAST AREA (FA) ALONG WHAT APPEARED TO BE AN OLD OUTFLOW BOUNDARY FROM YESTERDAY. THIS ACTIVITY HAS DIMINISHED...WITH RADAR DETECTING OUTFLOW BOUNDARIES DRIFTING SOUTH INTO PORTIONS OF THE CENTRAL FA...WHERE ADDITIONAL CONVECTION COULD DEVELOP. CONVECTION ALSO DEVELOPING OVER EAST CENTRAL GA...MAINLY JUST WEST OF OUR FA...DRIFTING EAST. A SEA BREEZE BOUNDARY IS ALSO SLOWLY MOVING INLAND. LAPS SOUNDINGS AND SPC MESOANALYSIS INDICATES MODERATE INSTABILITY IN PLACE ACROSS THE FA...AND WOULD EXPECT CONVECTIVE POTENTIAL TO CONTINUE INTO AT LEAST EARLY TONIGHT...WHICH IS ALSO SUPPORTED BY VARIOUS WRF MODEL RUNS. WILL GENERALLY MAINTAIN CHANCE POPS INTO EARLY TONIGHT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... FRONTAL BOUNDARY ON TUESDAY WILL STRETCH FROM SOUTHERN VA THROUGH NORTHERN TN AND WILL SLOWLY PROGRESS SOUTHWARD REACHING CENTRAL NC AND TN TUESDAY NIGHT. BY EARLY WEDNESDAY THE FRONT WILL HAVE STALLED JUST NORTH OF THE FORECAST AREA AND REMAIN DRAPED ACROSS SOUTHERN NC THROUGH NORTHERN ALABAMA THROUGH WEDNESDAY NIGHT. THERE ARE SEVERAL CONCERNS THROUGH THE SHORT TERM WITH MOST SURROUNDING THE POTENTIAL FOR THUNDERSTORMS. WITH PWAT VALUES GENERALLY AROUND TWO INCHES THROUGH THE SHORT TERM AND MODERATE INSTABILITY THERE IS THE POTENTIAL FOR CONVECTIVE ACTIVITY WITH LOCALLY HEAVY RAINFALL. HOWEVER...WITH INCREASED CLOUDS ASSOCIATED WITH THE FRONT CLOUDS WILL KEEP TEMPERATURES A BIT COOLER WITH DAYTIME HIGHS IN THE LOWER TO MIDDLE 90S TUESDAY AND UPPER 80S TO AROUND 90 ON WEDNESDAY. THIS WILL GIVE A CONVECTIVE POTENTIAL EDGE TO TUESDAY AS MUCH OF THE AREA WILL SEE SUNSHINE DURING THE MORNING WITH SOME POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING WIND GUSTS AND LOWER CHANCE OF LARGE HAIL. WILL SEE ADDITIONAL ACTIVITY ON WEDNESDAY ALTHOUGH TEMPERATURES WILL NOT BE AS WARM LIMITING SURFACE BASED INSTABILITY. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE FRONTAL BOUNDARY AND UPPER LEVEL TROUGH REMAINING STALLED ACROSS THE SOUTHEASTERN STATES. THIS WILL KEEP PLENTY OF MOISTURE ALONG WITH MODERATE INSTABILITY OVER THE REGION ALLOWING FOR CHANCES OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. WITH THE UPPER LEVEL TROUGH OVER THE EASTERN US...TEMPERATURES WILL ALSO COOL SOMEWHAT AND POSSIBLE BE BELOW NORMAL FOR A COUPLE OF DAYS...ESPECIALLY IF SHOWERS AND THUNDERSTORMS ARE ABLE TO DEVELOP DURING THE EARLY AFTERNOON. OVERALL THE LONG TERM LOOKS FAIRLY MOIST WITH TEMPERATURES NEAR NORMAL TO SLIGHTLY BELOW NORMAL FOR DAYTIME HIGHS. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... WIDESPREAD CONVECTION CROSSING THE MIDLANDS OF SOUTH CAROLINA WILL MAINLY AFFECT OGB THROUGH 05Z...WITH IFR/MVFR IN STORMS. COULD SEE WIND GUSTS TO 30KT. SHOWERS DIMINISHING AT CAE/CUB/AGS/DNL THROUGH 05Z. HOWEVER...ISOLATED CONVECTION POSSIBLE OVERNIGHT. KEPT VFR AT AT ALL TAF SITES AFTER 05Z. LOW CONFIDENCE OF FOG DEVELOPMENT...SO DID NOT INCLUDE IN TAFS. NUMEROUS STORMS ARE FORECAST TO DEVELOP ACROSS THE REGION AFTER 17Z AS A FRONTAL BOUNDARY STALLS ACROSS THE AREA. EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS MAY OCCUR IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 9, 4:19 AM EDT, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 419 AM EDT MON JUL 9 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 419 AM EDT MON JUL 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY ACROSS THE NORTHERN MIDLANDS. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...WITH LARGE HAIL BEING A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 9, 7:28 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT MON JUL 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL EVANS 33.51N 82.15W
07/09/2012 E0.50 INCH COLUMBIA GA TRAINED SPOTTER
SPOTTER REPORTED PENNY SIZE HAIL AND WINDS 40 TO 50 MPH.
&&
MORRISONLocal storm report, Jul 9, 7:40 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
740 PM EDT MON JUL 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL MARTINEZ 33.52N 82.09W
07/09/2012 M1.25 INCH COLUMBIA GA TRAINED SPOTTER
NWS CHARLESTON RELAYED A REPORT FROM A TRAINED SPOTTER OF
QUARTER TO HALF DOLLAR SIZED HAIL IN MARTINEZ
&&
RUSHINGSpecial weather statement, Jul 9, 8:56 PM EDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
856 PM EDT MON JUL 9 2012
SCZ018-020-025>028-030-031-036>038-100200-
AIKEN-CALHOUN-CLARENDON-EDGEFIELD-LEXINGTON-MCCORMICK-NEWBERRY-
ORANGEBURG-RICHLAND-SALUDA-SUMTER-
856 PM EDT MON JUL 9 2012
...STRONG THUNDERSTORMS WILL IMPACT THE CENTRAL MIDLANDS THROUGH
1000 PM EDT...
AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM TURBEVILLE TO 8
MILES WEST OF EDGEFIELD...MOVING NORTHEAST AT 5 MPH.
THESE STORMS WILL AFFECT FROM SALUDA THROUGH BATESBURG...LEXINGTON...
GASTON AND SWANSEA TO ST MATTHEWS...PINEWOOD...AND MANNING.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3345 8015 3371 8218 3401 8226 3402 8224
3398 8219 3399 8205 3396 8202 3413 8188
3419 8192 3394 7996 3390 7995 3389 7991
TIME...MOT...LOC 0049Z 339DEG 6KT 3379 8009 3383 8211Special weather statement, Jul 9, 10:08 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 PM EDT MON JUL 9 2012
SCZ018-025>028-030-031-035>038-041-100315-
AIKEN-BAMBERG-BARNWELL-CALHOUN-CLARENDON-EDGEFIELD-LEXINGTON-
MCCORMICK-ORANGEBURG-RICHLAND-SALUDA-SUMTER-
1008 PM EDT MON JUL 9 2012
...STRONG THUNDERSTORMS WILL IMPACT MUCH OF THE MIDLANDS THROUGH
1115 PM EDT...
AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PARKSVILLE THROUGH
AIKEN...WAGNER...ST MATTHEWS...AND ELLOREE TO SUMMERTON...MOVING
SOUTHEAST AT 20 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3379 7996 3377 7999 3374 7998 3366 8000
3349 8011 3348 8014 3346 8014 3326 8172
3382 8229 3396 8146 3412 8107 3387 7994
TIME...MOT...LOC 0206Z 327DEG 21KT 3364 8210 3354 8009Special weather statement, Jul 10, 12:31 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1231 AM EDT TUE JUL 10 2012
SCZ027-028-100530-
LEXINGTON-RICHLAND-
1231 AM EDT TUE JUL 10 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND
RICHLAND COUNTIES THROUGH 130 AM EDT...
AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN THE COLUMBIA AND CAYCE AREA OF RICHLAND AND
LEXINGTON COUNTIES.
THIS STORM WILL BRING WIND GUSTS OF 40 TO 50 MPH...HEAVY
DOWNPOURS...AND DANGEROUS LIGHTNING. PONDING OF WATER WILL OCCUR
IN POOR-DRAINAGES AREAS.
&&
LAT...LON 3384 8087 3383 8094 3386 8100 3388 8100
3388 8102 3386 8104 3384 8104 3380 8105
3377 8120 3401 8126 3411 8091
TIME...MOT...LOC 0430Z 273DEG 11KT 3395 8099The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:56 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Edgefield, Lexington, Richland, Saluda and 1 more | 64 min |
| Jul 9, 10:08 PM EDT | Special Weather Statement | CAE | Aiken, Calhoun, Clarendon, Edgefield, Lexington, Orangeburg and 2 more | 67 min |
| Jul 10, 1:01 AM EDT | Special Weather Statement | CAE | Lexington | 59 min |
| Jul 10, 1:13 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 47 min |
| Jul 10, 2:14 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 46 min |
| Jul 10, 2:26 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 49 min |
| Jul 10, 2:54 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 51 min |
| Jul 10, 3:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 49 min |
| Jul 10, 3:40 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 50 min |
| Jul 10, 4:15 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 45 min |
| Jul 10, 4:19 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 26 min |
| Jul 10, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 51 min |
| Jul 10, 5:35 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 40 min |
| Jul 10, 5:44 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 46 min |
| Jul 10, 6:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 49 min |
| Jul 10, 7:13 PM EDT | Areal Flood Advisory | CAE | Richland | 62 min |
| Jul 10, 7:19 PM EDT | Flash Flood Warning | CAE | Richland | 56 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.